Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 120, NWS Morristown, TN

July 8, 2016Blount County, Loudon County, Monroe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 8, 2016, 6:53 PM EDT for Blount County, Loudon County, Monroe County, Tennessee. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2016, 6:53 PM EDT (22:53 UTC)
Expired
Jul 8, 2016, 7:45 PM EDT
In force
52 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Blount County, TN, Loudon County, TN, Monroe County, TN

The radar

The Knoxville radar (KMRX), 92 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 1:34 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2067 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2067 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 6:52 PM EDT, 1 minute earlier.

Area forecast discussion, Jul 8, 6:52 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Morristown TN
652 PM EDT FRI JUL 8 2016

.DISCUSSION...Updated forecast to remove a portion of Severe
Thunderstorm Watch 357 and remove the late afternoon period from
the zone forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             75  95  72  91 /  30  30  20  40
Knoxville McGhee Tyson Airport, TN  73  91  70  89 /  60  20  20  30
Oak Ridge, TN                       72  91  69  89 /  50  20  10  30
Tri Cities Airport, TN              68  88  63  87 /  60  20   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

MJB
Hazardous weather outlook, Jul 8, 2:22 PM EDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
222 PM EDT FRI JUL 8 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-091830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
222 PM EDT FRI JUL 8 2016 /122 PM CDT FRI JUL 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE FROM MID-AFTERNOON
THROUGH EARLY EVENING...
...TORRENTIAL RAINS WITH LOCALIZED FLASH FLOODING IS ALSO POSSIBLE
THIS AFTERNOON AND EVENING...

ANOTHER BROKEN LINE OF THUNDERSTORMS WILL DEVELOP ACROSS MIDDLE
TENNESSEE AND SOUTHEAST KENTUCKY THIS AFTERNOON...THEN MOVE EAST
INTO EAST TENNESSEE AND SOUTHWEST VIRGINIA. THE AIR-MASS ACROSS THE
TENNESSEE VALLEY AND SOUTHERN APPALACHIANS WILL BECOME QUITE MOIST
AND UNSTABLE THIS AFTERNOON AHEAD OF THIS LINE. SOME OF THESE
STORMS WILL BECOME STRONG TO SEVERE WITH THE MAIN CONCERN BEING
DAMAGING WINDS...HAIL UP TO QUARTER SIZE...TORRENTIAL RAINS AND
LOCALIZED FLASH FLOODING.

THE GREATEST COVERAGE AND INTENSITY OF THESE STORMS WILL BE THROUGH
8 PM EDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH
MONDAY...MAINLY ACROSS EAST TENNESSEE AND SOUTHWEST NORTH
CAROLINA. SOME STRONG STORMS ARE POSSIBLE PRODUCING GUSTY
WINDS...FREQUENT LIGHTNING...AND HEAVY RAINS...MAINLY DURING THE
AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 8, 6:03 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
603 PM EDT FRI JUL 8 2016

VAZ005-008-082245-
WASHINGTON VA-SCOTT VA-
603 PM EDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON...AND SOUTHEASTERN
SCOTT COUNTIES AND THE CITY OF BRISTOL UNTIL 645 PM EDT...

AT 602 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WEBER CITY...OR NEAR GATE CITY...MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BRISTOL VA...ABINGDON...HILTONS...HOLSTON...
BENHAMS AND HILANDER PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR
SOUTHWESTERN VIRGINIA.

LAT...LON 3660 8199 3660 8254 3670 8256 3674 8234
      3671 8233 3672 8232 3673 8230 3677 8219
      3681 8203
TIME...MOT...LOC 2202Z 261DEG 16KT 3663 8248

05/MA
Local storm report, Jul 8, 6:05 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
605 PM EDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     HARROGATE-SHAWANEE      36.58N 83.64W
07/08/2016                   CLAIBORNE          TN   911 CALL CENTER

            TREES DOWNED.

0515 PM     TSTM WND DMG     TAZEWELL                36.46N 83.58W
07/08/2016                   CLAIBORNE          TN   911 CALL CENTER

            TREES DOWNED.

&&

13
Local storm report, Jul 8, 6:11 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
611 PM EDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             PIGEON FORGE            35.79N 83.56W
07/08/2016  E1.00 INCH       SEVIER             TN   TRAINED SPOTTER

&&

13
Local storm report, Jul 8, 6:28 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
628 PM EDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     SURGOINSVILLE           36.47N 82.86W
07/08/2016                   HAWKINS            TN   PUBLIC

            NUMEROUS TREES DOWN.

0548 PM     TSTM WND DMG     ROGERSVILLE             36.41N 83.01W
07/08/2016                   HAWKINS            TN   PUBLIC

            NUMEROUS TREES DOWN.

&&

13
Local storm report, Jul 8, 6:30 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
630 PM EDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     KINGSTON                35.87N 84.51W
07/08/2016                   ROANE              TN   911 CALL CENTER

            NUMEROUS TREES DOWN ACROSS THE COUNTY.

&&

13
Local storm report, Jul 8, 6:37 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
637 PM EDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND DMG     1 W POWELL              36.03N 84.05W
07/08/2016                   KNOX               TN   TRAINED SPOTTER

            LARGE TREE DOWN BLOCKING EMORY ROAD...AND IT ALSO TOOK
            OUT POWER LINES.

&&

13

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 4:47 PM EDTSevere Thunderstorm WarningMRXMorgan28 min
Jul 8, 4:51 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne39 min
Jul 8, 5:02 PM EDTSpecial Weather StatementMRXMonroe43 min
Jul 8, 5:10 PM EDTSevere Thunderstorm WarningMRXMorgan35 min
Jul 8, 5:10 PM EDTSevere Thunderstorm WarningMRXMonroe35 min
Jul 8, 5:13 PM EDTSevere Thunderstorm WarningMRXGrainger, Hancock30 min
Jul 8, 5:21 PM EDTAreal Flood AdvisoryMRXMorgan3 hr
Jul 8, 5:26 PM EDTSpecial Weather StatementMRXJohnson49 min
Jul 8, 5:37 PM EDTSpecial Weather StatementMRXGreene, Hamblen, Hawkins23 min
Jul 8, 5:43 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox32 min
Jul 8, 5:52 PM EDTSevere Thunderstorm WarningMRXGreene, Hamblen, Hawkins, Sullivan, Washington53 min
Jul 8, 6:01 PM EDTSevere Thunderstorm WarningMRXCocke, Sevier44 min
Jul 8, 6:03 PM EDTSevere Thunderstorm WarningMRXMorgan, Roane57 min
Jul 8, 6:07 PM EDTSevere Thunderstorm WarningMRXBlount38 min
Jul 8, 6:10 PM EDTSevere Thunderstorm WarningMRXBlount, Knox35 min
Jul 8, 6:14 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Unicoi61 min
Jul 8, 6:26 PM EDTAreal Flood AdvisoryMRXKnox, Loudon, Roane2 hr
Jul 8, 6:33 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Monroe27 min
Jul 8, 6:38 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier52 min
Jul 8, 7:21 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe39 min
Jul 8, 7:17 AM EDTSpecial Weather StatementMRXRussell43 min
Jul 8, 4:35 PM EDTSpecial Weather StatementMRXWise40 min
Jul 8, 5:21 PM EDTSpecial Weather StatementMRXCity of Bristol39 min
Jul 8, 5:30 PM EDTAreal Flood AdvisoryMRXLee, Russell, Scott, Washington, Wise, City of Bristol and 1 more3 hr
Jul 8, 6:03 PM EDTSpecial Weather StatementMRXCity of Bristol42 min
Jul 8, 7:33 PM EDTSevere Thunderstorm WarningMRXCherokee42 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.